Hail, Kittitas
- When
- July 1, 2:20 PM PST
- Where
- Kittitas County, 11 mi WSW of Ellensburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.939, -120.746
Hail started as penny size and grew to nickel size.
A severe thundestorm produced nickel sized hail over southwest Kittitas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A severe thundestorm produced nickel sized hail over southwest Kittitas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 1, 1:46 PM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 246 PM PDT TUE JUL 1 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...AREA TO REMAIN UNDER WEAKLY SHEARED...DIFFLUENT SOUTHERLY UPPER LEVEL FLOW THIS EVENING. ONE UPPER DISTURBANCE EXTENDING FROM SOUTH-CENTRAL WASHINGTON TO EXTREME NORTHEAST OREGON CONTINUES TO SHIFT EAST-NORTHEAST. MEANWHILE ANOTHER DISTURBANCE IS SWINGING INTO CENTRAL OREGON AT THE MOMENT. THESE WAVES WILL KEEP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH THE EVENING. BEST COVERAGE WILL BE IN NORTHEAST OREGON/EXTREME SOUTHEAST WASHINGTON AND OVER CENTRAL WASHINGTON CASCADES. SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVERS LATE THIS AFTERNOON AND EVENING...AND LOCAL FLOODING MAY BE A PROBLEM ALONG WITH SOME GUSTY WINDS. THE SECOND DISTURBANCE... CURRENTLY OVER CENTRAL OREGON...SHOULD MOVE OUT OF THE AREA AROUND MIDNIGHT. THIS SHOULD LEAD TO A SIGNIFICANT DECREASE (IF NOT AN END) TO THE CONVECTIVE ACTIVITY OVER THE REGION. THE PACIFIC NORTHWEST WILL REMAIN UNDER A SOUTHWEST FLOW ALOFT WEDNESDAY THROUGH THURSDAY NIGHT. AS A RESULT THE AIR MASS OVER THE REGION WILL REMAIN MOIST AND UNSTABLE...WHILE DISTURBANCES CONTINUE TO MOVE ACROSS THE AREA. THUS ISOLATED TO SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA. THESE STORMS WILL MOSTLY HAVE AN AFTERNOON AND EVENING MAXIMUM OF OCCURRENCE...BUT STORMS MAY OCCUR AT ANY TIME DURING THE PERIOD. A MARINE PUSH LOOKS TO DEVELOP LATE THURSDAY OR THURSDAY NIGHT. THIS MAY FOCUS SOME OF THE CONVECTION OVER THE AREA THURSDAY AFTERNOON AND EVENING. 90 .LONG TERM...FRIDAY THROUGH SUNDAY NIGHT...A MID LEVEL TROUGH WILL PUSH ACROSS THE AREA FRIDAY AND FRIDAY NIGHT WITH SOME THUNDERSTORMS POSSIBLE ACROSS MOST PORTIONS OF THE REGION. THE TROUGH WILL DRIFT EAST WITH LINGERING SHOWERS OVER THE FAR EASTERN PORTIONS OF THE AREA SATURDAY THAT INCLUDES THE WALLOWA AND BLUE MTNS. BY SATURDAY NIGHT A WEAK RIDGE OF HIGH PRESSURE WILL BRING DRY CONDITIONS ACROSS THE ENTIRE REGION AND THESE CONDITIONS SHOULD PERSIST INTO SUNDAY. MONDAY THROUGH TUESDAY NIGHT...A LITTLE BIT OF CHANGE TODAY FROM YESTERDAYS FORECAST... NEW MODELS STILL INDICATE THE RIDGE CENTERED OVER NEVADA...HOWEVER WE MAY STILL BE UNDER A MORE WEST SOUTHWEST FLOW...VERSUS THE SOUTHWEST FLOW FROM THE MORE AMPLIFIED RIDGE YESTERDAY. FOR THIS TEMPERATURES HAVE BEEN BACKED OFF A LITTLE ON MONDAY AS THE RIDGE BEGINS TO STRENGTHEN BUT STILL BELIEVE IT TO BE PRETTY HOT ON TUESDAY...AS IT BECOMES MORE DEFINED. MOST OF THE PACIFIC NORTHWEST SHOULD BE DRY WITH NO INDICATION OF PRECIPITATION DURING THIS TIME PERIOD. 97/89 && .AVIATION...THUNDERSTORMS ARE POSSIBLE IN AND NEAR ALL TAF SITES AND MORE SO NEAR THE FOOTHILLS THAT INCLUDES KPDT AND KALW AND APPROACH MVFR CONDITIONS UNTIL 05Z. && .PRELIMINARY POINT TEMPS/POPS... PDT 64 98 66 96 / 30 20 20 20 ALW 67 99 69 96 / 30 20 20 20 PSC 67 101 67 100 / 20 10 10 20 YKM 66 99 66 96 / 20 10 10 20 HRI 67 100 67 98 / 20 10 10 20 ELN 63 99 65 92 / 20 10 10 20 RDM 54 93 56 90 / 20 30 30 20 LGD 56 93 59 95 / 30 20 20 20 GCD 56 95 58 95 / 30 20 20 20 DLS 65 95 70 89 / 20 20 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:YGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 90/97/89/97
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
659 AM PDT TUE JUL 1 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
659 AM PDT TUE JUL 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
UNSTABLE CONDITIONS...A MOIST SOUTHWESTERLY FLOW AND DISTURBANCES
FROM A LOW OFF THE PACIFIC NORTHWEST COAST WILL BRING ISOLATED
SHOWERS AND THUNDERSTORMS THIS MORNING AND SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME OF THESE STORMS MAY BECOME STRONG
WITH LOCALLY DAMAGING WINDS AND HEAVY RAIN. LIGHTNING CAUSED FIRES
ARE POSSIBLE BELOW 4000 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
WEATHER DISTURBANCES WILL CONTINUE TO BRING UNSTABLE CONDITIONS TO
THE FORECAST AREA...WITH A CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH FRIDAY. A MORE WESTERLY FLOW WILL BRING MORE
STABLE CONDITIONS SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Seattle radar (KATX), 192 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
Hail started as penny size and grew to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105809.